Genistein
What is it? Overview Usage Side Effects and Warnings
Answers
askAsk

Genistein Side Effects and Warnings

Safety Issues

link text
Genistein is extracted from soy

Most safety studies that have implications for genistein involved mixed isoflavones from soy or red clover. For more information, see the Safety Issues section of the Isoflavone article.

Regarding genistein alone, one large study reported that genistein caused significant gastrointestinal side effects in almost 20% of participants. 1

Additionally, some evidence suggests that genistein might impair immunity. One study in mice found that injected genistein has negative effects on the thymus gland (an organ that is important for immunity) and also causes changes in the prevalence of various white blood cells consistent with impaired immunity. 2 Although the genistein was injected rather than administered orally, the blood levels of genistein that these injections produced were not excessively high; they were comparable to (or even lower than) what occurs in children fed soy milk formula. In addition, there are several reports of impaired immune responses in infants fed soy formula. 3 4 5 While it is too early to conclude that genistein impairs immunity, these findings are a potential cause for concern.

To read about more studies (and side effects within those studies), visit the Overview of Genistein.

References

  1. Marini H, Minutoli L, Polito F, Bitto A, Altavilla D, Atteritano M, Gaudio A, Mazzaferro S, Frisina A, Frisina N, Lubrano C, Bonaiuto M, D'Anna R, Cannata ML, Corrado F, Adamo EB, Wilson S, Squadrito F. Effects of the phytoestrogen genistein on bone metabolism in osteopenic postmenopausal women: a randomized trial. Ann Intern Med. 146(12):839-47.
  2. Yellayi S, Naaz A, Szewczykowski MA, et al. The phytoestrogen genistein induces thymic and immune changes: A human health concern? Proc Natl Acad Sci USA. 2002;99:7616-7621.
  3. Zoppi G, Guandalini S. The story of soy formula feeding in infants: a road paved with good intentions. J Pediatr Gastroenterol Nutr. 28(5):541-3.
  4. Zoppi G, Mantovanelli F, Pittschieler K, Delem A, Teuwen DE. Response to RIT 4237 oral rotavirus vaccine in human milk, adapted-and soy-formula fed infants. Acta Paediatr Scand. 78(5):759-62.
  5. Zoppi G. Soy milk feeding and the immune system. Lancet. 2(8354):861.
 
Share

4 Comments

LNB8660
20
Posted 2 years ago

I seem prone to, and had a full blown systemic yest infection due to foods I was craving and eating (potatoes, beans, soy sauce, soy milk, sweets, etc.) that went off the map with the addition of drinking sweet wine. I have cut out everything but after months on end crippling insomnia, waking up sweaty, etc., has me just now trying the I-Cool product. Now I see it is soy based. I'll have to risk the Candida infection flaring up from it if it works to help me sleep. Anyone have an experience with that?

Helpful?
0
2 0
Comments
nice_toes2000 2 years ago

I-cool is synthetic (contains no soy), so maybe it will work better for you? I've been on it for 6 months and haven't had any side effects although for some reason it has stopped working. I'm going to try increasing the daily dosage slightly to see what happens...

Joyce.scott10 a year ago

I have taken I cool for 6 months and my hot flashes have almost disappeared. I have noticed my breasts are bigger despite no weight gain. Could synthetic soy have the same side effect as natural soy?

barbarapress9676 8 months ago

Icool is a non-hormonal supplement with the active ingredient Genivida (NON-SOY genistein).

rockytranch 2 months ago

I have taken I-cool for over a year off an on. Really helps the hot flashes. I notice I really get a lot of hot flashes when I go off it, kinda like with-drawls, but goes away. But when I start I-cool again the hot flashes go away. I've had breast cancer, Stage 1, so I am carefull what I take. Lately though I have become constipated, so have reduced to taking every other day but of course it could be something else too. We'll see if things improve.

Posted 2 years ago

It says it contains no soy.

Helpful?
0
2 0
Posted a year ago

I was on HRT for a few years due to horrible hot flashes that made me dizzy, lightheaded, nauseous and pounding headache. It was working great for that but left me with debilitating nausea and vomiting several days a week. I went thru tons of tests to determine what the problem was with no answers until I stopped the HRT. It's been 2 weeks and this is the first time in 3 years I've gone a full week without nausea! What about I Cool and nausea?

Helpful?
0
1 0
Comments
trish.sullivan 2 months ago

Hate to say it, but glad to hear about your experience with HRT...I have been having the exact same issue. I stopped taking it as of this morning...been having to lay on ice packs to feel "cool" and not sick!!!

Posted 2 months ago

I am still having some hot flashes but most of all I am worried if this product could cause heart related problems.

Helpful?
0
0 0

Your Comment